Follow
Share

My father has been suffering from mild dementia for a year or so and so far it's been manageable. But my mother (who also suffered from dementia) recently passed and my dad's dementia has gotten significantly worse since then. I think he has "sundowning syndrome," because it always seems to get particularly bad at night. He mainly hallucinates that there are lots of strangers in the house..He thinks that some of them are trying to steal his musical instruments (he's a retired musician). At night I'll hear him talking to people who aren't there. He wakes me up several times during the night asking me if I see them, or asking me to get rid of them. He's also constantly rummaging through his things at night; I'll leave everything tidy when I go to bed and wake up to find things scattered all over the floor. Twice over the weekend he called the police, so I'm now hiding the phone from him. I'm not quite sure what to say, so i just try to make him feel calm as best as I can, but I'm starting to really lose sleep. I talked to his doctor about it who prescribed Quetiapine for him, but the side effects sedated him to the point where he couldn't even stand up by himself, so I stopped giving it to him (he was only on it for three days). It's just so hard dealing with my mom's death and now having to deal with this, too and I know it's going to get worse as times goes on, as it did with my mother. Any advice from people who've experienced this as well?

This question has been closed for answers. Ask a New Question.
Charlie, Quetiapine was the miracle drug that allowed me to keep my husband home with me and still get enough sleep to function. It has the same effect on him as it did for your dad -- with 20 minutes he couldn't even walk. He appeared drunk. So I learned to only give it to him when he was ready for bed and actually sitting on the bed. That side effect wore off in about 2 hours -- if he had to get up to go to the bathroom after that he could walk just fine, but he still could go back to sleep.

My husband took 100 mg for nearly 10 years. It worked.

You can find online a paper called "Continuum" by Dr. Bradley Boeve. He is a researcher with international standing. This article is for other professionals who treat dementia patients. Near the middle is a chart of symptoms and drugs that could be tried to manage them, with suggested dosage and titration schedules. Quetiapine is on there.

True, it has not been tested and approved for use in elderly dementia patients. Very, very few drugs have been. But Quetiapine has been found to be useful in low doses for many dementia patients.

(A friend takes it for bi-polar disorder. He takes 800 mg per day. Most dementia patients are started at 25 mg or less.)

My heart goes out to you in this difficult situation.
Helpful Answer (2)
Report

Yes, I know. I read the same thing when my cousin was prescribed a small amount of it for bedtime, but I asked around and discovered that many dementia patients take Seroquel, especially at night. As it turns out, it worked fine for her. I've a lot about it on this site as well. Maybe someone who knows more about it will chime in.
Helpful Answer (1)
Report

I read the same thing on this med, yet it was prescribed for my moms dementia and hallucinations as well...seems to help her.
Helpful Answer (0)
Report

Thank you, Sunnygirl1.He already takes Zoloft, which has helped him incredibly. The doctor who prescribed the Quetiapine for him is from the VA and may not have had much experience with dementia; I think this because several websites which I visited to find out more about the medication stated emphatically that it should NOT be prescribed for an elderly patient suffering with dementia - it is mainly used for people suffering from schizophrenia and bi-polar disorder. That's another reason I took him off of it.
Helpful Answer (1)
Report

I'm sorry about your mom's death. It must be difficult to continue doing what you doing.

I will say that it's not uncommon for dementia patients to have sleep issues. And many suffer with hallucinations, delusions and anxiety. I would treat the mental pain your dad seems to be experiencing as seriously as I would physical, as it is no less painful to him.

There are a number of medications, so unless you are working with a geriatric doctor who treats a lot of dementia patients, then I would find one or even locate a Psychiatrist who works with dementia patients. It might take a while to get his meds adjusted, but I would expect them to help.

Some here have suggested that the doctor admit the patient to a hospital to have the medications established. That way, they can monitor him and ensure what is working and that it's the proper dose. If that's not possible in your area, then I would encourage the doctor to discuss the options. There are meds that do not leave the patient loopy. I have seen some that do not do that. I would keep in mind though that easing his anxiety and mental pain is very important and should be weighed against other factors.

Some dementia patients' hallucinations and delusions seem to decrease over time. I'm not sure if that is due to meds or that their overall awareness decreases. Plus, their ability to tell you what they are thinking decreases.

My loved one went on Cymbalta and that has helped her tremendously with anxiety. She also doesn't imagine as many things as she used to and when she does, they are small and loving things like a little puppy. Everyone is different though. I wish you and your dad all the best.
Helpful Answer (0)
Report

Charlies, thanks for the update on your Dad, I was wondering how he was doing since his wife [your Mom] had recently passed.

With pills, sometimes it can take a week or two before a person can get adjusted to the medicine.... but I can understand why you took your Dad off of the Quetiapine after seeing the side effects. I would check back with the doctor to see if you Dad could take a smaller dosage or to what other type of pill could be given to make Dad less restless at night. Hopefully you will find something that works.
Helpful Answer (1)
Report

I should probably also follow up with the fact that my dad has had numerous UTI's and that he is recovering from one right now. But the hallucinations persist even when he's not infected.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.